Doc: Nighttime urination may be a sleep problem
Dear Dr. Roach: I am a 68-year-old female. I’m in good health, take no medications and work at a desk job all day. I urinate at 5:30 a.m., once at lunch and once before bed, and I do not drink any beverages after 6 p.m. If I can go that many hours without urinating during the day, why do I have to get up in the night to urinate two to four hours after lying down?
Dear A J: You have already made one important change recommended for a person with annoying nighttime urination (nocturia), which is not drinking after 6 p.m. So let’s explore other reasons you still might be having this problem.
Needing to urinate at night is common, especially for older people of both sexes. For men, prostate issues are a problem, while in women, a loss of estrogen seems to be the predisposing factor. Treatment with vaginal estrogen often is effective for women with nocturia. Both men and women can have other causes.
Swollen ankles and feet is a symptom in people with kidney or heart disease, but it can be present in many older people without known disease. Lying down allows this fluid to go back into the blood (that’s why the fluid is gone in the morning), at which point the kidneys will excrete that extra fluid as urine. Support stockings can reduce this effect.
The body also uses a hormone (arginine vasopressin, also called anti-diuretic hormone) to reduce nighttime urination. In some older people, that system stops working properly and the body actually increases urine output at night. Younger people can be treated with a nasal preparation of this hormone, but that is not recommended in people over 65 due to the unacceptably high rate of low blood sodium levels.
Some people wake up due to a sleep problem (especially obstructive sleep apnea) and then urinate, rather than waking up because of the need to urinate. That diagnosis should be considered.
Dear Dr. Roach: My husband has severe allergies, as well as gastric reflux. His allergist recommended taking Prilosec because reflux can amplify allergy symptoms. My father, who is an oncologist, has theorized that one of the reasons for the rise in the rates of pancreatic cancer is the long-term use of drugs like Prilosec for reflux. My husband does find that his allergy, as well as his reflux symptoms, have improved since he started taking Prilosec. I was curious as to what the data suggest before he starts taking Prilosec long term.
Dear D.L.G.: Your father-in-law may have read a 2017 study that suggested a small increase in pancreatic cancer rates among people who took proton pump inhibitors like omeprazole (Prilosec). In addition, there was decreased survival among short-term active users. The study authors felt that this second effect was likely due to people with known pancreatic cancer being treated with a PPI for symptoms.
A larger 2018 study concluded there was no higher risk in pancreatic cancer for users of PPIs.
PPIs have been shown to improve allergy symptoms in some people. One proposed mechanism is by decreasing secretion of a protein called TCTP. I should point out that PPIs do not reduce reflux, but they do dramatically reduce the amount of acid in the stomach, so the reflux is not as irritating to the tissues in the esophagus and throat.
I often see PPIs prescribed for years after an episode of reflux, which is probably unnecessary. Chronic PPIs should still be used only after a consideration of benefits and risks.
Email questions to ToYourGoodHealth@med.cornell.edu.